Jump to content
CrazyBoards.org

Serotonin Syndrome...Akathisia...Wtf?


Guest nurse.christine

Recommended Posts

Guest nurse.christine

So... I have the diagnoses of OCD and anxiety/panic disorder, with a past history of major depression. I was stable for the past 8 years on Prozac...It helped immensely--sure, I had to go up a bit now and again, just by 2.5-5mg, and I never took more than 20mg. But...9 months ago I had my baby. I was a little anxious after delivery, so upped my prozac to 22.5mg and felt better. At 6 mos postpartum, I had a panic attack and a flare-up of my obsessive thoughts. Provider told me to bump the prozac to 30mg. I did, and developed a "mild to moderate" serotonin syndrome. Provider backed the prozac off to 20mg and added in buspar, 30mg per day. I was quite a bit improved, tho still was having intrusive thoughts, so the doc told me to stop the prozac, start 12.5mg of zoloft. I did, and within 3 days was teriibly uncomfortable. Severe anxiety, dread, constantly needing to move, feeling trapped and suicidal. So we stopped the zoloft, started lexapro. That was a nightmare beyond my belief. I have never felt so bad. It was like I was drunk, but had terrible dread, depression, anxiety, restlessness, rapid pulse, etc...All the things I had when I got serotonin syndrome. SO...On my own, I stopped the antidepressants totally, and kept the buspar on board. I felt really good, but after a month off prozac I hit a new low with depression, anxiety, and obsessions. Provider told me to start prozac again, and add in seroquel. I started the prozac at 5mg, the buspar at 20mg, and 25mg of seroquel at HS for sleep. I was doing pretty well, then developed some mood symptoms...Provider said to increase the prozac by 1.25mg. I did, and had no immediate issues. But after 2 weeks, I started in with panic attacks, dread, a constant need to move my legs, intrusive thoughts, very dry mouth, nausea, diarrhea, etc. The doc said to try to increase tghe buspar and the prozac, so I took (in the AM) an extra 10mg of buspar, and an extra 2.5mg of prozac...At this point you can imagine what happened. Blood pressure and pulse shot through the roof, ran a temp of 99.8, severe dread, terror, hopelessness, etc. That was Thursday. Friday I dropped the prozac back to 5mg, left the buspar at 20mg, the seroquel at 25mg. I was still feeling sick, but improving. Saturday I still had diarrhea and a terrible sense of hopelessness and depression. Today, I am mostly better.

So what is wrong with me? I have NEVER had problems with my meds, and have been able to bump them up and down with no worry or issue. Why can't I anymore? Why the dread and the hopelessness? Do I have an undiagnosed bipolar II? I have been on this roller coaster since October! ANY advice or opinion would be helpful...

Link to comment
Share on other sites

I can't tell if you're BP or not or why this only occurred after having your baby, but you're definitely having the same issues with every SSRI you've tried. I suggest not taking an SSRI at all since your issues seem to occur/get worse when upping it. Instead I would switch to something else. The obsessions make me think of Risperdal since it will normally cut down on that. I also think it may be a good idea to try Lamictal. If it helps, great.. if not, no harm done. As for the anxiety, if it's not helped by the above it would be good if you were able to get a benzo rx'd. If not, see what your pdoc thinks would work.

I hope you can start feeling better.

Link to comment
Share on other sites

Guest nurse.christine

Thanks for the reply...I have questioned the bipolar just because the ssri's are giving me so much trouble, and because I am having days of literally crushing depression/anxiety and misery...But then I get a little better. However, it almost always seems to be related to the med adjustments...What also sucks is that my diagnoses (the ones we know about) are supposed to respond best to SSRI's. (The panic and OCD anyway.) And if that's the case, why aren't they working??

Link to comment
Share on other sites

It's really hard to say what's going on with you, exactly, although, as Cetkat suggested, you do seem to keep having trouble with SSRI's. I know, mostly from the experiences of members here, that having a baby can really throw everything out of whack, for easily as long as a yeat, so there's that.

I'm wondering if your current provider is a GP, or a psychiatrist? I kind of get the feeling it's the former, but ...? If so, I thonk it's way past time for you to start seeing a psychiatrist.

Link to comment
Share on other sites

Well, I am now seeing a psychiatrist. (Last 2 visits.) Prior to that I was seeing a "Psychiatric Nurse Practioner." I have to say, he was a useless idiot--kept insisting I should increase the SSRI's when they were clearly making me exponentially worse. Any idea on a non-ssri that I can take for the depression and anxiety that won't make the OCD worse??

Link to comment
Share on other sites

well, it's certainly possible that with the hormonal changes and whatnot and tripping off some intense anxiety by switching meds (zoloft can be really activating, as can lexapro) you kindled yourself into a true dx of bp in some way.

Remember, everything changes the brain, hormone levels, whatnot, everything.

risperdal might not be a bad plan, except that it can trip off prolactin levels, and then also the suggestion of lamictal might help as it can be sort of sedating for some folks, too.

or you might just need to benzo up for awhile whilst everything simmers back down and hormones and all return to normal, and then Ssris might work again, i simply don't know, I'm not a doctor.

I'd advise seeing a doc who specilizes in psychiatry for women, actually, given that a pregnancy set this whole mess off. maybe they would have some ideas?

Anna

Link to comment
Share on other sites

Hi. I don't think anyone here can say what your diagnosis is or whether the reactions you are having now are permanent. Anxiety with depression and obsessions can look like bpII but isn't necessarily. Pregnancy affects everything. There are a few different meds that can help with anxiety, and there are a few different antidepressants that don't mess with serotonin that help depression. Your pdoc may want to give this route a try. As others mentioned, antipsychotics help some people with obsessive thinking and anxiety. There are mood stabilizers like lamictal and lithium that can help with depression. If you have no prior history of bpII symptoms or no other ones besides issues with SSRIs, it may make sense to try the other alternatives first.

What is your pdoc's philosophy? What is she thinking?

Link to comment
Share on other sites

Thanks for all the replies, I so appreciate knowing I am not alone out here...

The new psych doc has been excellent. He is operating from the standpoint that I had serotonin syndrome, and possibly some akathisia. He did give me some xanax at the last visit, which (surprise, surprise) I am afraid to use. He has now recommended bumping the prozac back down and just leaving things alone until my next visit in 3 weeks...

It's so funny though...(Not funny "ha ha," but funny.) I am actually a psych/AODA RN myself, and I have seen people go through things like this, but never experienced it. I get it now...I will never, ever again dismiss someone's anxiety/depression as being "Axis II stuff." Karma....? I just don't know.

I am really glad I found these boards.

Link to comment
Share on other sites

prozac can be pretty activating, some folks just cant tolerate it. Its no wonder it hit you like that at a higher dose. I was on 40mg for awhile and I was extremely anxious, it was not pleasant.

Zoloft, theres another with a reputation for dyprohoria and akathisia. I cross-titrated to it from lexapro and I had irritability so bad im surprised I didnt lose my job.

This time around zoloft has been helpful. weird.

Ever thought about luvox or clomipramine for the depression/anxiety/OCD? Hypomanic symptoms from an antidepressant dont quite qualify for bipolar in the DSMIV, but in the new version it might. Ive seen docs split both ways on this issue. Some will jump right into mood stabilizers, which dont offer much benefit for OCD. some just go back to antidepressants and do so at a slower pace.

theres something else to consider too.. prozac has a very long halflife in the body. even at a small dose of 12.5mg zoloft you might have been higher on serotonin than you intended.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...